Michigan, 2022Damaging Winds in Michigan, August 3, 2022
August 3, 2022 · NWS GRR · 9 events in 9 counties and zones
There were several storms which became severe and produced damaging wind gusts in the form of downed trees, tree limbs and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $262,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were several storms which became severe and produced damaging wind gusts in the form of downed trees, tree limbs and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 3, 10:15 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 3, 10:15 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1115 AM EDT Wed Aug 3 2022
LATEST UPDATE...
Update
.UPDATE...
Issued at 1115 AM EDT Wed Aug 3 2022
Zone/corridor of convection which has been persisting from MKG/BIV
to near GRR to Alma northward looks to have a connection with the
convection back to the west that runs from the MKE area sw into
the Ern Iowa. Strong H8 moisture transport related to 40 kt LLJ
and axis of 2 inch+ PWATs has been supporting this activity and a
few of the cells have had rather healthy rainfall rates exceeding
3 in/hr per MRMS.
Suspect this zone (effective warm front) will fill in much better
over the next few hours as shortwave near the Quad Cities heads
our way. Should also see a tendency for storms to develop a tad
farther south over the next few hours based on where best sfc mstr
convergence is currently located.
So far the storms have been mainly elevated but should go more
sfc based with time raising concerns for strong-svr storms with
strong gusty winds/wet microbursts. (BIV recently had a gust to
35 kts with a cell.) MLCapes are progged to rise over 3000 J/KG by
20Z south near and south of I-96 with no CIN so things could turn
quite active by early/mid afternoon. Best deep layer shear
(30-50kts) is north of I-96 and more marginal (25-30 kts) to the
south.
Locally heavy rain/flooding threat is just as much (if not more)
of a threat as the svr wx threat this afternoon given the PWATs
over 2 inches and training potential. (Short Corfidi/MBE vectors
related to deeply uniform southwest flow.) Localized rainfall
totals of 3-5" in a relatively short period certainly a
possibility in this pattern.
&&
.DISCUSSION...(Today through next Tuesday)
Issued at 337 AM EDT Wed Aug 3 2022
Clusters of convection stretch from northern Michigan to southern
Minnesota early this morning, where a low-level jet is
transporting moisture underneath steep mid-level lapse rates.
Outflow at the surface sinking south from near TVC and GRB will
be one feature to watch this morning as it may serve to focus
sporadic convective development in our area, and depending on how
late in the day this denser pool of air can be maintained, could
be a source of low-level vorticity for afternoon storms.
Of note from the 00Z HREF is that most of the members (except the
HRRR) failed to initiate the ongoing convection in Wisconsin and
most do not capture the southward extent of the storms west of
TVC. Some development north of I-96 cannot be ruled out this
morning as impulses and waves ripple through an atmosphere that
is increasingly unstable in the midlevels. However there is better
agreement among models for broken lines or clusters of storms
developing this afternoon across much of our area. If the surface
temperature forecast pans out, moderate to strong MLCAPE 2000 to
3000 J/kg will be present. Modest to moderate west-southwesterly
0-3 and 0-6 km shear would support some locally severe wind gusts
especially in any north-south oriented line segments. An
incidental tornado or cell with large hail cannot be ruled out.
Heavy rainfall rates may also lead to flooding if storms repeat
over the same area.
The heat advisory today south of a Holland to Lansing line
remains unchanged as it still is the more likely zone for the
heat index to reach 100, despite the uncertainty of how far south
storm outflow and clouds will inhibit deep boundary layer mixing.
Temperatures will be less hot behind the cold front Thursday into
Friday. Another plume of warmer air advecting from the western US
heat dome will wash over the area over the weekend. Ensembles of
the ECMWF point to a chance of storms on Sunday with the next
upper level trough.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 722 AM EDT Wed Aug 3 2022
One line of thunderstorms was located just north of KGRR and KMKG
with isolated cells developing in the vicinity of those two
sites. The line was shifting east southeast so the main area of
convection is expected to stay north of the TAF sites over the
next couple of hours...but close monitoring will be needed.
Additional thunderstorms will be developing through the day and
into the evening as the atmosphere destabilizes. A cold front will
approach from the northwest during this time...likely focusing
the storm development. We currently have VCTS in the forecast for
this window of storms...and as they do develop upstream...we can
time them into the TAF sites. Strong wind gusts along with the
local IFR and lower conditions will be possible. As the front
moves in...low clouds will be on the increase. MVFR conditions
look likely and an increased risk for IFR exists. This would be
mainly after midnight.
&&
.MARINE...
Issued at 337 AM EDT Wed Aug 3 2022
Winds and waves on Lake Michigan are increasing and will peak late
this morning. Hazardous conditions for swimmers and small craft
will persist through afternoon. As winds will be mostly from the
southwest, this makes beaches near south piers especially
dangerous due to strong currents being more common there.
Scattered thunderstorms could also develop or move over the lake
during the day.
Winds from the north on Thursday may stir up waves and currents
enough for at least moderate swim risk especially at beaches near
north piers.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
056-064-071.
Heat Advisory until 6 PM EDT this evening for MIZ064>067-071>074.
LM...Small Craft Advisory until 4 AM EDT Thursday for LMZ844>849.
&&
UPDATE...Meade
DISCUSSION...CAS
AVIATION...MJS
MARINE...CASHazardous weather outlook, Aug 3, 3:00 AM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
400 AM EDT Wed Aug 3 2022
MIZ037>040-043>046-050>052-056>059-064>067-071>074-040700-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
400 AM EDT Wed Aug 3 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms today, especially this afternoon and evening, may be
severe with pockets of damaging wind gusts. A brief tornado or
locally large hail cannot be ruled out. If storms tend to repeat
over the same areas, localized flooding is also possible.
Portions of southern Michigan may see heat index values surpass
100 degrees early this afternoon, making heat exhaustion or heat
stroke an increased concern.
Waves and currents on Lake Michigan today will result in a high
risk for swimmers.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Waves and currents on Thursday may pose a moderate swim risk for
some Lake Michigan beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today. Spotters are encouraged to
report local severe weather to the National Weather Service via
amateur radio networks, phone, social media, or email.
LMZ844>849-040700-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 AM EDT Wed Aug 3 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Winds and waves on Lake Michigan will be hazardous for small craft
and swimmers. A thunderstorm is also possible, which could bring
locally stronger winds and dangerous lightning strikes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Waves and currents on Thursday may pose a moderate swim risk for
some Lake Michigan beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible today. Spotters are encouraged to
report local severe weather to the National Weather Service via
amateur radio networks, phone, social media, or email.
In the hours before
Special weather statement, Aug 3, 8:32 AM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
932 AM EDT Wed Aug 3 2022
MIZ051-031415-
Montcalm MI-
932 AM EDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of northern Montcalm
County through 1015 AM EDT...
At 932 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Howard City, or 11 miles north of Greenville,
moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Edmore... McBride... Pierson...
Langston... Westville... Cedar Lake...
Entrican... Six Lakes... Trufant...
Vestaburg... Turk Lake... Wyman...
Coral... Gowen...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4325 8531 4329 8532 4330 8556 4347 8513
4346 8484 4338 8485
TIME...MOT...LOC 1332Z 245DEG 34KT 4333 8533
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NJJSpecial weather statement, Aug 3, 9:40 AM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1040 AM EDT Wed Aug 3 2022
MIZ056-057-064-031545-
Allegan MI-Ottawa MI-Kent MI-
1040 AM EDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of northeastern
Allegan, southern Kent and southeastern Ottawa Counties through 1145
AM EDT...
At 1040 AM EDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Zeeland, or 9 miles east of Holland, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Rapids... Lowell... Wyoming...
Kentwood... Walker... Grandville...
East Grand Rapids... Hudsonville... Zeeland...
Caledonia... Jenison... Ada...
Dorr... Grattan... Cutlerville...
Drenthe... Green Lake... Alto...
Alaska... Cannonsburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4314 8532 4281 8531 4277 8548 4277 8554
4275 8555 4264 8596 4282 8606
TIME...MOT...LOC 1440Z 245DEG 34KT 4277 8591
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NJJSpecial weather statement, Aug 3, 9:46 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1046 AM EDT Wed Aug 3 2022
MIZ039-040-031545-
Osceola MI-Clare MI-
1046 AM EDT Wed Aug 3 2022
...Strong thunderstorms will impact portions of Clare and Osceola
Counties through 1145 AM EDT...
At 1046 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Mitchell State Park to 9 miles
northwest of Evart to near Reed City. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clare... Evart... Reed City...
Marion... Farwell... Harrison...
Highland... Lake... Hersey...
Le Roy... Tustin... Lake George...
Ashton... Avondale... Sears...
Temple... Long Lake... Dighton...
Leota...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8461 4381 8461 4382 8556 4417 8556
TIME...MOT...LOC 1446Z 265DEG 45KT 4413 8543 4402 8538 4384 8554
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NJJSpecial weather statement, Aug 3, 9:52 AM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1052 AM EDT Wed Aug 3 2022
MIZ046-051-052-058-059-031615-
Montcalm MI-Clinton MI-Isabella MI-Gratiot MI-Ionia MI-
1052 AM EDT Wed Aug 3 2022
...Strong thunderstorms will impact portions of Gratiot, Ionia,
southern Isabella, Clinton and Montcalm Counties through 1215 PM
EDT...
At 1051 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Mount Pleasant to 8 miles
south of Stanton to near Saranac. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Pleasant... Ionia... Alma...
Greenville... St. Johns... Belding...
Portland... Ithaca... Stanton...
Grand Ledge... St. Louis... Lake Odessa...
Shepherd... Breckenridge... Saranac...
Edmore... Carson City... Elsie...
DeWitt... Eureka...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4277 8531 4315 8531 4357 8501 4365 8461
4347 8461 4346 8437 4277 8436
TIME...MOT...LOC 1451Z 261DEG 24KT 4354 8486 4318 8503 4287 8523
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NJJSpecial weather statement, Aug 3, 11:06 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1206 PM EDT Wed Aug 3 2022
MIZ040-045-046-031700-
Isabella MI-Mecosta MI-Clare MI-
1206 PM EDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of northern Isabella,
southern Clare and northeastern Mecosta Counties through 100 PM
EDT...
At 1206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mecosta, or 13 miles east of Big Rapids, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Pleasant... Clare... Farwell...
Mecosta... Rosebush... Canadian Lakes...
Lake Isabella... Remus... Barryton...
Brinton... Loomis... Chippewa Lake...
Delwin... Beal City... Weidman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4362 8461 4358 8530 4378 8532 4381 8517
4381 8509 4383 8508 4394 8461
TIME...MOT...LOC 1606Z 260DEG 45KT 4369 8521
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NJJSpecial weather statement, Aug 3, 11:24 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1224 PM EDT Wed Aug 3 2022
MIZ037>039-043>045-031800-
Oceana MI-Osceola MI-Lake MI-Mecosta MI-Newaygo MI-Mason MI-
1224 PM EDT Wed Aug 3 2022
...Strong thunderstorms will impact portions of northern Newaygo,
Osceola, Lake, southeastern Mason, northern Mecosta and Oceana
Counties through 200 PM EDT...
At 1223 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver Lake SP to 6 miles east of Shelby
to 8 miles west of Fremont. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Rapids... Hart... Evart...
White Cloud... Baldwin... Shelby...
Fremont... Reed City... Hesperia...
Marion... Luther... Silver Lake SP...
Highland... Weare... Chase...
Elbridge... Colfax... Paris...
Barryton... Hersey...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4367 8654 4376 8644 4416 8572 4416 8509
4376 8509 4343 8604 4347 8604 4347 8619
4359 8629 4360 8654
TIME...MOT...LOC 1623Z 241DEG 42KT 4364 8655 4362 8623 4346 8612
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NJJThunderstorm Wind, Newaygo
- When
- August 3, 11:45 AM EST
- Where
- Newaygo County, 1.21 mi NE of Brohman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.690, -85.800
Law enforcement reported that multiple trees were blown down near Brohman.
Thunderstorm Wind, Barry
- When
- August 3, 1:40 PM EST
- Where
- Barry County, 1.47 mi SSE of Middleville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 42.700, -85.460
A large tree limb was blown down onto power lines that were also downed.
Thunderstorm Wind, Ionia
- When
- August 3, 2:15 PM EST
- Where
- Ionia County, 0.51 mi W of Frost Corners
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 42.830, -84.890
A tree was blown down onto a house on Charlotte Highway near Butler road.
Thunderstorm Wind, Allegan
- When
- August 3, 3:10 PM EST to 3:19 PM EST
- Where
- Allegan County, 1.23 mi SW of Otsego
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 42.460, -85.700
Several large trees and tree limbs were blown down and one landed on an American legion building. There were numerous power outages and a shed was also destroyed.
Thunderstorm Wind, Van Buren
- When
- August 3, 3:20 PM EST
- Where
- Van Buren County, 0.86 mi SE of Bangor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 42.310, -86.110
Multiple trees were blown down near Bangor.
Thunderstorm Wind, Kalamazoo
- When
- August 3, 3:54 PM EST to 4:04 PM EST
- Where
- Kalamazoo County, Parchment
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 42.320, -85.550
Several trees were blown down near Parchment and Kalamazoo.
Thunderstorm Wind, Calhoun
- When
- August 3, 4:11 PM EST to 4:20 PM EST
- Where
- Calhoun County, 1.47 mi SSW of (Btl)kellog Arpt Btl
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $20,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.300, -85.260
A 60 mph peak wind gust was measured at Battle Creek airport and there were several downed trees and tree limbs.
Thunderstorm Wind, Ingham
- When
- August 3, 4:20 PM EST to 4:23 PM EST
- Where
- Ingham County, Leslie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.450, -84.430
Several trees were blown down in and near Leslie.
Thunderstorm Wind, Jackson
- When
- August 3, 4:34 PM EST to 4:48 PM EST
- Where
- Jackson County, 1.23 mi SE of (Jxn)reynolds Fld Ja
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 42.260, -84.450
Several trees were blown down in and near Jackson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, August 3, 20221 death · $30,000 · 56 kt wind · 28 events
- Flash Flood in Arizona, August 3, 20221 death · $20,000 · 1 event
- Damaging Winds in Michigan, August 3, 20221 death · 55 kt wind · 8 events
- Rip Current in Puerto Rico, August 3, 20221 death · 1 event
- Debris Flows and Heavy Rain in California, August 3 to 5, 2022$791,000 · 9 events
- Flash Flooding and Hail in Missouri, August 3 to 4, 2022$653,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Illinois, August 3 to 4, 2022$97,000 · 66 kt wind · 9 events
- Damaging Winds in Ohio, August 3, 2022$88,000 · 56 kt wind · 5 events
- Heat in Texas, August 3 to 5, 202246 events
- Flash Flooding in New Mexico, August 3, 2022$40,000 · 5 events
- Hail and Damaging Winds in Illinois, August 3, 20221 injured · 1 in hail · 25 events
- Damaging Winds in Indiana, August 3, 2022$40,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046210, 1046211, 1046212, 1046214, 1046213, 1046215, 1046216, 1046217, 1046218.